Alabama, 2005

Damaging Wind in Alabama, May 20, 2005

May 20, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 11:19 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 20, 11:19 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT FRI MAY 20 2005

.UPDATE...
CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR.
RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER.  STILL
NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR
OVER THE NEXT SEVERAL HOURS.  STORMS ARE LINING UP ACROSS CENTRAL
ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI.  THIS WILL
LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS
THIS AFTERNOON.  WIND/HAIL WILL BE THE PRIMARY THREAT.  IT WAS IN
QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE
20...EAST OF JEFFERSON COUNTY.  GIVEN THE TRENDS TO THE NORTH OF
THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS
WILL OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, May 20, 12:30 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 20 2005

ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS
NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS
SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE
WINDS AND HAIL ARE THE MAIN THREATS.  IN ADDITION...SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF
INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE
REMAINDER OF THE AFTERNOON.  DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS.

SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN
A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING.  THE LINE
OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL
BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

THUNDERSTORMS ARE POSSIBLE ON MONDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH 11 PM.

STEFKOVICH

In the hours before

Special weather statement, May 20, 8:07 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CDT FRI MAY 20 2005

ALZ018-020-201500-
CHEROKEE-ETOWAH-
907 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 1000 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7
MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH
AND CHEROKEE COUNTIES THROUGH 1000 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 20, 12:02 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAY 20 2005

ALZ036-037-201830-
COOSA-TALLAPOOSA-
102 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 130 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

JONES
Special weather statement, May 20, 12:59 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT FRI MAY 20 2005

ALZ038-201930-
CHAMBERS-
159 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 230
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLTOWN...MOVING SOUTHEAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD...
LAFAYETTE...FIVE POINTS AND LANETT THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THIS STORMS IS SMALL HAIL. HAIL UP TO ONE HALF
INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY
OF THESE STORMS...TAKE SHELTER NOW.

JONES
Local storm report, May 20, 1:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     DOWNBURST        4 E BLOUNTSVILLE        34.08N 86.52W
05/20/2005                   BLOUNT             AL   EMERGENCY MNGR

            EMA REPORTED A TREE DOWNED BY STRONG WINDS ONTO A HOUSE

&&

JPS
Special weather statement, May 20, 1:42 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI MAY 20 2005

ALZ045-047-048-202015-
LEE-MACON-RUSSELL-
242 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL...MACON AND LEE
COUNTIES UNTIL 315 PM CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOCIETY HILL...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOCIETY HILL...
AUBURN...LADONIA...SMITHS STATION...PHENIX CITY AND FORT MITCHELL
THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORMS ARE SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE
VICINITY OF THIS STORM...TAKE SHELTER NOW.

JONES

The radar

The Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
May 20, 1:42 PM CST
Where
Walker County, 9 mi N of Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
33.967, -87.283

One home suffered significant roof damage near the Curry community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449056.